Designs, Codes and Cryptography

, Volume 75, Issue 3, pp 453–463 | Cite as

On small line sets with few odd-points

  • Peter Vandendriessche


In this paper, we study small sets of lines in \({{\mathrm{PG}}}(n,q)\) and \({{\mathrm{AG}}}(n,q),\,q\) odd, that have a small number of odd-points. We fix a small glitch in the proof of an earlier bound in the affine case, we extend the theorem to the projective case, and we attempt to classify all the sets where equality is reached. For the projective case, we obtain a full classification. For the affine case, we obtain a full classification minus one open case where there is only a characterization.


ERC RAID Classification Small sets Odd-points 

Mathematics Subject Classification

05B25 51E20 



The author is supported by a PhD fellowship of the Research Foundation—Flanders (FWO).


  1. 1.
    Assmus Jr. E.F., Key J.D.: Designs and Their Codes. Cambridge University Press, Cambridge (1992).Google Scholar
  2. 2.
    Balister P., Bollobs B., Fredi Z., Thompson J.: Minimal symmetric differences of lines in projective planes, unpublished, available as arXiv:1303.4117 [math.CO].Google Scholar
  3. 3.
    Frumkin A., Yakir A.: Rank of inclusion matrices and modular representation theory. Israel J. Math. 71, 309–320 (1990).Google Scholar
  4. 4.
    Hellerstein L., Gibson G., Karp R., Katz R., Patterson D.: Coding techniques for handling failures in large disk arrays. Algorithmica 12, 18–208 (1994).Google Scholar
  5. 5.
    Hirschfeld J.W.P.: Finite Projective Spaces of Three Dimensions. Oxford Mathematical Monographs. Oxford Science Publications. The Clarendon Press, Oxford University Press, New York. ISBN: 0-19-853536-8 (1985).Google Scholar
  6. 6.
    Hirschfeld J.W.P., Storme L.: The packing problem in statistics, coding theory and finite projective spaces: update 2001. In: Blokhuis A., Hirschfeld J.W.P., Jungnickel D., Thas J.A. (eds.), Developments in Mathematics, Finite Geometries, Proceedings of the Fourth Isle of Thorns Conference, Chelwood Gate, July 16–21, 2000, vol. 3, pp. 201–246. Kluwer, Dordrecht (2000).Google Scholar
  7. 7.
    Müller M., Jimbo M.: Erasure-resilient codes from affine spaces. Discret. Appl. Math. 143, 292–297 (2004).Google Scholar
  8. 8.
    Segre B.: Ovals in a finite projective plane. Can. J. Math. 7, 414–416 (1955).Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Ghent UniversityGhentBelgium

Personalised recommendations